Statin Use May Increase Risk of Cataracts

Statin Use Tied to Increased Risk of Cataracts
Statin Use Tied to Increased Risk of Cataracts

(HealthDay News) – Statin users are at increased risk for cataracts, according to a study published online Sept. 19 in JAMA Ophthalmology.

Jessica Leuschen, MD, from the San Antonio Military Medical Center, and colleagues utilized data from a military health care system to identify patients who filled a prescription during 2005. There were 13,626 statin users (received at least a 90-day supply) and 32,623 nonusers.

The researchers found that in the 6,972 propensity-matched pairs of statin users and nonusers there was an elevated risk for cataract among statin users (odds ratio, 1.09). The incidence of cataract remained higher in statin users compared with nonusers (odds ratio, 1.27), even when adjusting for other variables.

"The risk-benefit ratio of statin use, specifically for primary prevention, should be carefully weighed, and further studies are warranted," Leuschen and colleagues conclude.

One author disclosed financial ties to the pharmaceutical industry.

Abstract
Full Text (subscription or payment may be required)

Loading links....